Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 42, NWS Bismarck, ND

June 9, 2012Dunn County, McKenzie County, Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2012, 3:36 AM MDT for Dunn County, McKenzie County, Mountrail County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2012, 3:36 AM MDT (09:36 UTC)
Expired
Jun 9, 2012, 4:00 AM MDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, McKenzie County, ND, Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:07 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS53 KBIS 090936
SVRBIS
NDC025-053-061-091000-
/O.NEW.KBIS.SV.W.0042.120609T0936Z-120609T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
336 AM MDT SAT JUN 9 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 400 AM MDT/500 AM CDT/

* AT 332 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM JOHNSONS CORNER TO 9 MILES
  NORTHWEST OF LITTLE MISSOURI STATE PARK TO 7 MILES NORTHWEST OF
  MANNING...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KILLDEER...LITTLE MISSOURI STATE PARK...MANDAREE...DUNN CENTER...
  SKUNK CREEK BAY RECREATION AREA...POUCH POINT RECREATION AREA...
  MCKENZIE BAY RECREATION AREA...HALLIDAY...VAN HOOK PARK...TWIN
  BUTTES AND PARSHALL BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4800 10221 4785 10219 4784 10239 4776 10238
      4780 10235 4778 10225 4774 10229 4773 10226
      4762 10226 4759 10222 4736 10226 4719 10301
      4761 10303 4781 10309
TIME...MOT...LOC 0936Z 253DEG 31KT 4783 10293 4762 10287
          4729 10286
WIND...HAIL 60MPH 1.00IN

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:11 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 9, 2:11 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 AM CDT SAT JUN 9 2012

.SHORT TERM...TODAY THROUGH SUNDAY AFTERNOON...

MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE
THUNDERSTORMS CHANCES AND THE RISK OF HEAVY RAIN AND SEVERE
WEATHER. MODELS ARE GOOD AGREEMENT AND WILL UTILIZE A MODEL
BLEND WITH CONSENSUS.

AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER THE WEST
COAST/ROCKIES...WILL TRACK ACROSS THE NORTHERN ROCKIES AND INTO THE
NORTHERN PLAINS BY SUNDAY. SURFACE LOW PRESSURE EXTENDED FROM
CENTRAL WYOMING TO SOUTHEASTERN MONTANA WITH A FRONT EXTENDING FROM
THE LOW NORTHWARD THROUGH EASTERN MONTANA INTO SOUTH CENTRAL
SASKATCHEWAN.

A LINE OF THUNDERSTORMS...SOME SEVERE...DEVELOPED FRIDAY EVENING
ALONG THE FRONT IN MONTANA. THIS LINE OF STORMS HAS BEEN DEVELOPING
CONTINUOUSLY ALONG THE FRONT...AND WAS APPROACHING NORTHWESTERN
COUNTIES OF NORTH DAKOTA AT 230 AM CDT.

THIS MCS IS EXPECTED TO MOVE INTO NORTHWESTERN NORTH DAKOTA SHORTLY
AFTER 3 AM CDT AND CONTINUE NORTHEASTWARD THROUGH THE MORNING HOURS.

MOISTURE TRANSPORT WILL CONTINUE TO INCREASE AHEAD OF THE
FRONT...AND THE LOW LEVEL JET IS WELL ESTABLISHED. K INDEX VALUES OF
35 AND PRECIPITABLE WATER AMOUNTS SUGGEST VERY HEAVY RAINFALL
AMOUNTS. FLASH FLOOD WATCH STILL LOOKS ON TRACK FOR NORTHWEST AND
NORTH CENTRAL NORTH DAKOTA.

THE MODELS BRING THE SURFACE LOW TO NORTH CENTRAL NORTH DAKOTA BY
MID AFTERNOON AND CONTINUED CONVECTION EXPECTED ALONG AND WEST OF
THIS FEATURE...WITH CAPPING IN PLACE AHEAD OF THE FRONT.

BY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS
THE STATE WITH SEVERE WEATHER A THREAT MAINLY EAST HALF. THE UPPER
LEVEL LOW WILL BE OVER MONTANA WITH PLENTY OF FORCING WITH UPPER
LEVEL SHORTWAVE ENERGY AHEAD OF THE LOW.

LATER SATURDAY NIGHT THERMAL AND SHEAR PROFILES BECOME INCREASINGLY
UNFAVORABLE...LIMITING THE SEVERE THREAT.

SUNDAY EXPECT WIDESPREAD SHOWERS AND A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS AS THE UPPER LEVEL LOW MOVES INTO NORTH
DAKOTA/SASKATCHEWAN/MANITOBA.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

THE MAIN FORECAST CHALLENGE FOR THE EXTENDED WILL BE THE TIMING OF
PRECIPITATION CHANCES ACROSS NORTH DAKOTA. GIVEN THE MODEL TO MODEL
AND RUN TO RUN INCONSISTENCIES...UTILIZED A BLEND OF SOLUTIONS FOR
THIS FORECAST PACKAGE.

THE POTENT UPPER LEVEL LOW CURRENTLY RESPONSIBLE FOR OUR SEVERE
WEATHER THREAT IN THE SHORT TERM WILL FINALLY SLIDE EAST OF THE CWA
SUNDAY NIGHT THROUGH MONDAY. WRAP-AROUND MOISTURE WILL GENERATE A
CHANCE OF SHOWERS...MAINLY NORTH SUNDAY NIGHT/MONDAY. THE UPPER
LOW/S SURFACE REFLECTION WILL CREATE TIGHT GRADIENT FLOW ACROSS
WESTERN AND CENTRAL NORTH DAKOTA WITH WINDY CONDITIONS EXPECTED
AREA-WIDE MONDAY. HIGH PRESSURE SETTLING INTO THE REGION WILL ALLOW
WINDS TO BECOME LIGHT MONDAY NIGHT WITH TEMPS RADIATING INTO THE MID
40S.

WESTERLY ZONAL FLOW ALOFT IS THEN PROGGED TO DEVELOP OVER THE
NORTHERN PLAINS TUESDAY. THE FLOW ALOFT THEN BECOMES SOUTHWESTERLY
THURSDAY AND FRIDAY AS AN UPPER LOW SAGS INTO THE PACIFIC NORTHWEST.
DUE TO TIMING DIFFERENCES IN SHORTWAVES TRAVERSING THE ZONAL FLOW
ALOFT NEXT WEEK...DECIDED TO UTILIZE A BLEND OF SOLUTIONS AND
GENERALLY BROAD BRUSHED LOW-END CHANCE TO SLIGHT CHANCE POPS
WEDNESDAY THROUGH THE END OF NEXT WEEK. A WARMING TREND SHOULD ALSO
COMMENCE WEDNESDAY THROUGH THE END OF THE PERIOD AS WARM AIR GETS
DRAWN OVER THE REGION AHEAD OF THE DEVELOPING LOW ACROSS THE PACIFIC
NORTHWEST.

&&

.AVIATION...

THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO IMPACT KISN AROUND
09Z. IF THESE STORMS HOLD TOGETHER AND MAINTAIN THEIR CURRENT
TRAJECTORIES...THEY COULD IMPACT KMOT AROUND 11Z. THESE FAST-MOVING
STORMS SHOULD IMPACT THE KISN-KMOT TERMINAL AERODROMES FOR ONLY AN
HOUR OR LESS. IFR/TEMPO LIFR CONDITIONS ARE EXPECTED WITH THIS
ACTIVITY. VFR CONDITIONS ARE THEN EXPECTED OVER WESTERN AND CENTRAL
NORTH DAKOTA AFTER 12Z SATURDAY THROUGH SATURDAY AFTERNOON.
THUNDERSTORMS WILL BE LIKELY AGAIN OVER CENTRAL AND EASTERN NORTH
DAKOTA LATE SATURDAY NIGHT.

&&

.HYDROLOGY...

THUNDERSTORM CHANCES TODAY AND TONIGHT ACROSS WESTERN
AND CENTRAL NORTH DAKOTA HAD PROMPTED THE ISSUANCE OF A FLASH FLOOD
WATCH FOR NORTH CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA. SOME
LOCATIONS WITHIN THE WATCH AREA HAVE RECEIVED EXCESSIVE RAINFALL
OVER THE LAST FEW DAYS...AND WILL BE MOST AT RISK FOR FLASH FLOODING.

THE FIRST WAVE WILL MOVE ACROSS WEST CENTRAL AND NORTH CENTRAL NORTH
DAKOTA THIS MORNING. IT APPEARS THIS WILL BE THE MOST LIKELY PERIOD
OF POSSIBLE EXCESSIVE RAINFALL AS DEEP MOISTURE WILL BE IN PLACE
OVER THE WATCH AREA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATE SATURDAY AND SATURDAY NIGHT. ALTHOUGH THE THREAT FOR
EXCESSIVE RAIN WILL NOT BE AS HIGH...ANY ADDITIONAL RAINFALL OVER
ALREADY SATURATED SOILS WILL BE ENOUGH TO CREATE FLASH FLOOD
PROBLEMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ001>005-009>013-
017>019-021-022-031-032.

&&

SHORT TERM...JV
LONG TERM....TM
AVIATION...TM
Hazardous weather outlook, Jun 8, 4:52 PM MDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT FRI JUN 8 2012

NDZ001>005-009>013-017>019-021-022-031>033-040-041-043-044-092300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

AN APPROACHING UPPER LEVEL LOW MOVING FROM THE ROCKIES TO THE
NORTHERN PLAINS...COMBINED WITH INCREASING LOW LEVEL MOISTURE...
WILL RESULT IN A THREAT OF SEVERE WEATHER TONIGHT. HEAVY RAIN IS
POSSIBLE ACROSS THE WEST CENTRAL AND NORTH...AND LARGE HAIL AND
DAMAGING WINDS ARE A THREAT WEST...ALONG WITH AN ISOLATED TORNADO
AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY AND SUNDAY AS THE
UPPER LEVEL LOW MOVES EASTWARD SLOWLY ACROSS THE REGION.
INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE
CHANCE OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

NDZ020-023-025-034>037-042-045>048-050-051-092300-
OLIVER-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY EAST ACROSS THE REGION.
INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE
CHANCE OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:06 AM MDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams54 min
Jun 9, 2:55 AM MDTFlash Flood WarningBISDivide, McKenzie, Williams4 hr
Jun 9, 2:59 AM MDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams61 min
Jun 9, 3:58 AM MDTFlash Flood WarningBISBurke, McKenzie, McLean, Mountrail, Ward4 hr
Jun 9, 3:59 AM MDTSevere Thunderstorm WarningBISBurke, Dunn, McKenzie, Mountrail, Renville, Ward61 min
Jun 9, 4:50 AM MDTFlash Flood WarningBISBottineau, Renville, Ward4 hr
Jun 9, 4:54 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward66 min
Jun 9, 5:46 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette74 min
Jun 9, 5:51 AM MDTFlash Flood WarningBISBottineau, McHenry, Pierce, Rolette4 hr
Jun 9, 8:25 AM MDTAreal Flood AdvisoryBISMcKenzie, Mountrail, Ward, Williams24 hr
Jun 9, 3:50 PM MDTRiver Flood WatchBISMcKenzie, Williams40 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.